Get your health question answered instantly from our pool of 18000+ doctors from over 80 specialties
153 Doctors Online

By proceeding, I accept the Terms and Conditions

Dr. Andrew Rynne
MD
Dr. Andrew Rynne

Family Physician

Exp 50 years

HCM Blog Instant Access to Doctors
HCM BlogQuestions Answered
HCM Blog Satisfaction

Taking medicine for diabetes. Have high potassium and low sodium level with frequent urination. Alternate medicine?

Answered by
Dr.
Dr. Madhuri Patil

Diabetologist

Practicing since :1999

Answered : 362 Questions

default
Posted on Fri, 15 Feb 2013 in Diabetes
Question: GOOD MORNING DOCTOR
I am using Teleact 40 twice daily, I am diabetic taking insulin Lantas 20 units with Trajenta 5mg one in morning and Volix M .5/500 3 times. I also take amtas 2.5 mg once daily
I am having problem of frequent urination in night and potassium level is little high at 5.56 with sodium little low at 126. Are these level because of Teleact 40 i am using. Is there any substitute for it
doctor
Answered by Dr. Madhuri Patil 44 minutes later
Hi there.

The sodium level is certainly a matter of concern. Serum Sodium does not reduce to this level with Tablet Teleact though this tablet tends to increase serum potassium for sure.

Symptoms of low sodium with frequent urination have to be given priority. Also, I would like to know if there was any recent episode of diarrhea or vomiting (In view of your low chloride levels).

Your sugars are also high. The frequent urination associated with it can also cause low sodium slightly.

Even though you stop tab Teleact by yourself I cannot prescribe the other anti-hypertensive medication for you without first knowing the reason for low sodium. Please go back to your Endocrinology center and insist on seeing an Endocrinologist there for evaluation of low sodium.

They will do urine and serum osmolality tests and urine spot sodium test for the evaluation.

MEANWHILE PLEASE DRINK LESS FLUIDS. Being 64 years old, you must visit your doctor tomorrow itself.

please get back for any further query.
Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
default
Follow up: Dr. Madhuri Patil 33 minutes later
Now i am regularyly monitoring sugar and the levels are about 135 for fasting and 180-200 for 2hr after meals. I will not stop Teleact 40. But a doctor advised me to take Teleact H40 which will help potassium level to get to normal. I also take roliten for Proper urine. But still I am having frequent urination. Is this also required. I had a problem of low fasting sugar viz 60-65 level in December and thereaftre doctor changed some medicine. I was using Galvus met 50/500 earlier. Which is better Galvus or Trajenta
doctor
Answered by Dr. Madhuri Patil 19 minutes later
Please do not take Teleact H as the H part (hydroclorthiazide) of the medication will further lower your sodium to dangerously low levels and it will increase urination also.
If your concern is potassium, just avoid fresh fruits, coffee, bananas, tender coconut water, potatoes, fruit juices etc in your diet as of now.
Roliten, if increases your thirst then increased water intake can be one of the reasons for your low sodium.
Your frequent urination and low sodium should be shown to and investigated by your Endocrinologist. Till that even measuring total urine output (in some plastic water bottles) in 24 hours and your total fluid intake (including tea, coffee, milk, buttermilk, other fluids in food) in 24 hours will help the Endocrinologist also in deciding the direction of investigation.
Tablet Linagliptin (Trajenta) is a new drug in the category of Galvus. Galvus has established results and Tragenta is just new in the market, but with approved safety profile. If your sugars are better not with that you can always continue what you are taking as of now.
Please let me know anything else you need to know. Take care.
Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
default
Follow up: Dr. Madhuri Patil 21 minutes later
sorry for trouble again and again based on the prescription which medicine you think should be avoided or changed
doctor
Answered by Dr. Madhuri Patil 37 minutes later
No problem. Till you are satisfied you can ask your doubts. None of the medications to be stopped or changed as of now. If you are taking Tab Teleact-H, then stop that but no need to stop plain Teleact-40 tablet till you see your Endocrinologist.
Take care.
Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
premium_optimized

The User accepted the expert's answer

Share on
Question is related to
Diseases and Conditions

Recent questions on  Diarrhea

doctor1 MD

3 days ago had unprotected sex now cramping a Little and a day after had gas and diarrhea now milky white discharge I took a test but it had only...

doctor1 MD

Dear sir, my son 10 years old had fever past one week, he having running nose,some time blocked nose, and dry cough,and he feeling tried,and not...

doctor1 MD

i have been very tired. sleeping 12 hours a day tired. i missed my period in january 6th and had blood work done march 23rd and was told it was...

doctor1 MD

HI My baby is 6 months old and has 5-6 pus cells , 2-3 RBC and undigested food present. She was mostly breast fed and due to green frothy stool...

doctor1 MD

For 3 yrs. I have been passing odd things in my stool.Started with gravelly looking layers in my stool.Passed a yellow thing with some hair and...

doctor1 MD

I HAVE BEEN HAVING SEVERE CRAMPS/SHARP PAINS IN MY PELVIS FOR THE LAST 2 DAYS. IT IS SPORADIC BUT VERY UNCOMFORTABLE WHEN IT OCCURS. I CANT...

doctor1 MD

Have soreness/tenderness on both sides of head, fever between 99.9 and 102.5. Nauseous! sore joints.